Thunderstorm Wind, Clark
- When
- May 14, 8:28 AM CST
- Where
- Clark County, Owen
- Measured
- 52 kt (60 mph)
- Reported by
- AMATEUR RADIO
- Coordinates
- 44.950, -90.567
Wind gusts estimated at 60 to 65 mph and hail as large as 2 inches in diameter was reported by the public, amateur radio operators and law enforcement officials. Near Abbotsford (Clark County), two semi-trucks were blown over by thunderstorm winds, while large hail damaged four law enforcement squad cars.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
Wind gusts estimated at 60 to 65 mph and hail as large as 2 inches in diameter was reported by the public, amateur radio operators and law enforcement officials. Near Abbotsford (Clark County), two semi-trucks were blown over by thunderstorm winds, while large hail damaged four law enforcement squad cars.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at May 14, 1:56 AM CST, 6 hours 32 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 256 AM CDT MON MAY 14 2001 MAIN FORECAST PROBLEM WILL BE ASCERTAINING AMPLITUDE OF LOW LEVEL FORCING/BOUNDARY LOCATION AND INTERACTION FOR CONVECTIVE PRECIPITATION OVER THE NEXT FEW DAYS. SUBJECTIVE ANALYSIS AT 05Z SHOWS LOWS PRESSURE ACROSS NORTHWEST SOUTH DAKOTA. A WARM FRONT EXTENDS FROM THE LOW...SOUTHEAST THROUGH SOUTH DAKOTA-EXTREME NORTHEAST NEBRASKA-SOUTHWEST IOWA-NORTH- CENTRAL MISSOURI. DEWPOINTS IN THE VICINITY OF THIS BOUNDARY ARE IN THE LOWER 60S. REGIONAL RADARS SHOWING SHOWERS AND THUNDERSTORMS CONTINUING ON THE ELEVATED SIDE OF THE BOUNDARY...MAINLY ALONG EASTERN IOWA AND WESTERN ILLINOIS. THIS IS IN THE AREA OF MAXIMUM LOW LEVEL THETA-E ADVECTION. ALSO AIDING IN THE CONVECTION IS SOME UPPER LEVEL FORCING ASSOCIATED WITH THE JET NOTED ON WATER VAPOR AND IN THE PROFILER DATA. A SECOND AREA OF SHOWERS AND THUNDERSTORMS IS ALSO NOTED ACROSS SOUTHERN ONTARIO...ENTERING NORTHERN MINNESOTA. THIS ACTIVITY CONTINUES TO MOVE SOUTHEAST AND IS ALONG A WEAK SURFACE BOUNDARY AS WELL. IN THE SHORT TERM...EXPECT THE SURFACE FRONT TO GRADUALLY MOVE NORTHEAST. AS THIS OCCURS...MAIN LOW LEVEL FORCING MECHANISM WILL CAUSE CONVECTION TO DEVELOP ACROSS THE FORECAST AREA THIS MORNING. ALSO...SECOND AREA OF CONVECTION MAY MAKE IT INTO THE NORTHERN ZONES FROM NORTHERN MINNESOTA. WILL CONTINUE MID-RANGE PRECIPITATION CHANCES DESPITE LOW CONFIDENCE. AS THE FRONT CONTINUES NORTHEAST...STRONG CAPPING INVERSION BEHIND THIS FRONT WILL BRING SUNNY SKIES AND WARM TEMPERATURES INTO THE FORECAST AREA THIS AFTERNOON. BY EVENING...MOISTURE TRANSPORT MAXIMUM DEVELOPS...CAUSING THUNDERSTORM DEVELOPMENT NORTH OF THE FRONT. CORFIDI VECTORS SUGGESTS THIS CONVECTION WILL MOVE SOUTH... DOWN INTO THE FORECAST AREA. THIS WILL PUSH THE BOUNDARY BACK INTO THE FORECAST AREA. THIS BOUNDARY SHOULD REMAIN ACROSS THE FORECAST AREA TUESDAY. MODIFIED FORECAST SOUNDINGS INDICATE MODERATE INSTABILITY WILL LITTLE CONVECTIVE INHIBITION. THINK THAT THUNDERSTORMS WILL FIRE ALONG THIS BOUNDARY LATE IN THE DAY TUESDAY. NEXT UPPER LEVEL DISTURBANCE WILL MOVE THROUGH THE UPPER MISSISSIPPI RIVER VALLEY TUESDAY NIGHT. SHOWERS AND THUNDERSTORMS SHOULD ACCOMPANY THIS BOUNDARY...AS THERE IS ADEQUATE MOISTURE AND FORCING. AS FAR AS THE SEVERITY OF THE STORMS...THIS MORNINGS THREAT SHOULD BE HAIL...AS STORMS WILL BE QUITE ELEVATED. THIS IS THE SAME FOR TONIGHT AS WELL. TUESDAY COULD BE A DIFFERENT STORY GIVEN THE CAPPING INVERSION IS LESS. COULD REALIZE SOME SHEAR ALONG THE BOUNDARY...HOWEVER HAIL SHOULD BE THE MAIN THREAT. WEAK ENVIRONMENTAL FLOW SUGGESTS FLOODING MAY BE A PROBLEM SHOULD STORMS DEVELOP. CORDINATED WITH MKX. .LSE...NONE. KRC
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034- 041>044-053>055-061-142000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 430 AM CDT MON MAY 14 2001 HAZARD - THUNDERSTORMS...POTENTIAL FOR HAIL AND HEAVY RAIN. TIMING - FROM 5 AM TO 10 AM...FROM 11 PM TO 10 AM TUESDAY MORNING. LOCATION - NORTHEAST IOWA...SOUTHEAST MINNESOTA...AND WEST AND CENTRAL WISCONSIN. DISCUSSION - SHOWERS AND THUNDERSTORMS HAVE DEVELOPED OVER EASTERN IOWA EARLY THIS MORNING. THIS ACTIVITY WAS NORTH OF A WARM FRONT...WHICH STRETCHED FROM NORTH DAKOTA TO EXTREME NORTHERN MISSOURI EARLY THIS MORNING. THE STORMS WILL DEVELOP TO THE NORTH AS THE MORNING WEARS ON...INTO PORTIONS OF NORTHEAST IOWA AND SOUTHWEST WISCONSIN. CHANCES WILL BE SMALLER NORTH OF THERE. THE STORMS WILL THEN MOVE EAST FOR THE REST OF THE MORNING...WEAKENING AS THEY EXIT INTO EASTERN WISCONSIN BY NOON. SOME SMALL HAIL AND HEAVY RAIN WILL BE POSSIBLE WITH THE STORMS THIS MORNING. THE WARM FRONT WILL MOVE NORTH TODAY...EXTENDING ACROSS CENTRAL MINNESOTA AND THROUGH CENTRAL WISCONSIN LATE TONIGHT. A SURGE OF WARM AND MOIST AIR NORTH OF THE BOUNDARY WILL HELP DESTABILIZE THE ATMOSPHERE AND PROVIDE FUEL FOR THUNDERSTORM DEVELOPMENT. SO...THE FRONT WILL CONTINUE TO SERVE AS THE FOCUS FOR MORE THUNDERSTORM DEVELOPMENT LATE TONIGHT. THE STORMS SHOULD DEVELOP SHORTLY BEFORE MIDNIGHT OVER NORTHEAST MINNESOTA AND NORTHERN WISCONSIN...AND THEN SLIDE TO THE SOUTHEAST. THERE IS THE POTENTIAL FOR LARGE HAIL WITH SOME OF THESE STORMS...ALONG WITH HEAVY RAINS PRODUCING FLOODING PROBLEMS. SPOTTER INFORMATION - SPOTTER ACTIVATION WILL PROBABLY NOT BE NEEDED THIS MORNING...BUT MAY BE NECESSARY LATER TONIGHT. RIECK
The La Crosse radar (KARX), 135 km away, was scanning. The volume nearest the first event began at 14:29 UTC.
8 hail, 2 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2001Every state in 2001This day in weather historyWarnings in Wisconsin, May 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5243059, 5243067, 5243066, 5243065, 5243063, 5243064, 5243062, 5243060, 5243061, 5243068.